Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 29, NWS Springfield, MO

May 9, 2007Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at May 9, 2007, 5:19 PM CDT for Howell County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2007, 5:19 PM CDT (22:19 UTC)
Expired
May 9, 2007, 11:15 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Howell County, MO

The radar

The Springfield radar (KSGF), 158 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 092221
FFWSGF
MOC091-100415-
/X.NEW.KSGF.FF.W.0029.070509T2219Z-070510T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
519 PM CDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 1115 PM CDT.

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. IN EXCESS OF TWO INCHES OF RAINFALL HAVE FALLEN OVER 
  EXTREME SOUTHEAST HOWELL COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR ALONG HIGHWAY 142 AT MYATT CREEK...OR ALONG MYATT CREEK EAST 
  OF LANTON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3670 9187 3650 9193 3649 9166 3668 9167

$$

FOSTER
2 follow-up statements
000 
WGUS73 KSGF 092344
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT WED MAY 9 2007

MOC091-100415-
/X.CON.KSGF.FF.W.0029.000000T0000Z-070510T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-
641 PM CDT WED MAY 9 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHEASTERN HOWELL COUNTY...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE RAINFALL HAD DIMINISHED ACROSS THE WARNED AREA. RADAR ESTIMATED 
RAINFALL AMOUNTS OF TWO TO TWO AND A HALF INCHES IN THE MYATT CREEK 
BASIN IN SOUTHEAST HOWELL COUNTY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING ON 
MYATT CREEK...INCLUDING AT THE LOW WATER CROSSING ON HIGHWAY 142 
EAST OF LANTON. 

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3670 9187 3650 9193 3649 9166 3668 9167

$$

FOSTER
000 
WGUS73 KSGF 100230
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CDT WED MAY 9 2007

MOC091-100240-
/X.CAN.KSGF.FF.W.0029.000000T0000Z-070510T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-
930 PM CDT WED MAY 9 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN HOWELL
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3670 9187 3650 9193 3649 9166 3668 9167

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:34 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 9, 2:34 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CDT WED MAY 9 2007

.DISCUSSION...

MAIN FOCUS WILL BE WITH THUNDERSTORM CHANCES THROUGH FRIDAY.

DECAYING CONVECTIVE COMPLEX PUSHED THROUGH THE NORTHWEST HALF OF THE
CWA THIS MORNING BEFORE MOVING OUT OF THE CWA IN CENTRAL MISSOURI
AND DIMINISHING.  IN ITS WAKE...SOME CLEARING HAS TAKEN PLACE
ALLOWING FOR TEMPERATURES TO WARM AT AND ABOVE CONVECTIVE
TEMPERATURES FOR THE DAY.  SURFACE BASED CAPES WERE FROM 1500 TO
2000 J/KG WITH NO INHIBITION.  SCATTERED STORMS HAVE DEVELOPED AS A
RESULT WITH ONE OR TWO CORES HAVING PRODUCED QUARTER SIZE HAIL SO
FAR.

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

SCATTERED STRONG STORMS WILL LIKELY CONTINUE THROUGH THE EARLY
EVENING DURING THE TIME OF PEAK INSTABILITY.  OF PARTICULAR CONCERN
WILL BE THE POSSIBILITY OF REDEVELOPMENT OVER SOUTHEAST KANSAS AND
WEST CENTRAL MISSOURI WHERE FLOODING IS ONGOING FROM TORRENTIAL
RAINFALL EARLIER IN THE WEEK.  CONVECTION IS EXPECTED TO DIMINISH IN
INTENSITY AND COVERAGE AFTER SUNSET WITH LOSS OF DAYTIME HEATING.

UPPER LOW WILL BE ON THE MOVE EASTWARD ACROSS THE SOUTHERN PLAINS
AND LOWER MISSISSIPPI VALLEY TONIGHT THROUGH THURSDAY.  WHILE MAIN
CONVECTIVE CHANCES WILL REMAIN TO THE SOUTH MORE IN THE VICINITY OF
THE UPPER LOW...WILL STILL LIKELY SEE SCATTERED LATE MORNING AND
AFTERNOON CONVECTION OVER THE CWA AS INSTABILITY INCREASES...SIMILAR
TO TODAY.

CONVECTION CHANCES SHOULD END BY FRIDAY EVENING AS UPPER RIDGING
BEGINS TO MOVE INTO THE REGION.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

PATTERN WILL CONTINUE TO UNDERGO CHANGE THROUGH THE EXTENDED PERIOD
AS UPPER RIDGE BUILDS INTO THE REGION FOR THE WEEKEND.  925/850
TEMPERATURES WOULD SUPPORT SURFACE HIGHS IN THE MID 80S FOR THIS
TIME OF YEAR OVER THE WEEKEND AND MAIN PRECIPITATION AREAS WILL BE
CONFINED TO LOCATIONS IN THE LOWER MISSISSIPPI VALLEY AND FURTHER
NORTH ALONG A FRONTAL BOUNDARY.  THE UPPER RIDGE WILL BEGIN TO
FLATTEN HEADING INTO MONDAY WITH A FRONTAL BOUNDARY SLOWLY MAKING
ITS WAY SOUTHWARD INTO THE AREA BY TUESDAY.  HAVE INTRODUCED 20 TO
30 POPS FOR TUESDAY INTO WEDNESDAY AS THE FRONT BECOMES STATIONED
OVER THE CWA.

LINDENBERG

&&

.AVIATION...

FOR THE 1800 UTC KSGF/KJLN TAFS...ISOLD TS WILL CONTINUE TO DEVELOP
OVER SOUTHERN MISSOURI IN THE UNCAPPED AND INCREASINGLY UNSTABLE
ENVIRONMENT. COVERAGE OF TSRA IS EXPECTED TO REMAIN TOO LOW TO
JUSTIFY INCLUSION OF TEMPO/PREVAILING GROUP IN INITIAL TAF
ISSUANCE...HOWEVER WILL MONITOR RADAR TRENDS AND PROACTIVELY AMEND
IF NECESSARY. SOME POTENTIAL ONCE AGAIN TONIGHT FOR GROUND FOG TO
DEVELOP...DECIDED AGAINST LOWERING VSBY TO MVFR CAT FOR NOW BUT DID
INCLUDE SOME LIGHT FOG LATE TONIGHT INTO THURS AM. WINDS WILL
GENERALLY REMAIN LESS THAN 6KT THROUGH THE TAF CYCLE.

&&

SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 9, 1:00 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 9 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
  THE MISSOURI OZARKS AND SOUTHEAST KANSAS.  INCREASING
  INSTABILITY WILL INTERACT WITH MOISTURE ALREADY IN PLACE FOR
  SCATTERED THUNDERSTORMS TO DEVELOP.

  SOME OF THE STORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS
  AND WIND GUSTS UP TO 40 MPH.

  LOW LYING AREAS OF EXTREME SOUTHEAST KANSAS AND WEST CENTRAL
  MISSOURI WILL REMAIN FLOODED FROM HEAVY RAINFALL THAT OCCURRED
  ON MONDAY AND TUESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORM CHANCES WILL LINGER THROUGH THE REMAINDER OF THE
  WEEK. THERE WILL ALSO BE A THREAT FOR LOCALIZED
  FLOODING...MAINLY OVER EXTREME SOUTHEAST KANSAS AND WESTERN
  MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/TERRY

In the hours before

Special weather statement, May 9, 1:04 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT WED MAY 9 2007

MOZ094-102-103-091830-
BARRY-LAWRENCE-STONE-
104 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHEAST BARRY...EXTREME
SOUTHEAST LAWRENCE AND NORTHWEST STONE COUNTIES UNTIL 130 PM CDT...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CRANE...OR 6 MILES SOUTHEAST OF AURORA...
AND MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

IZZI
Local storm report, May 9, 1:14 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             4 W CRANE               36.91N 93.64W
05/09/2007  E1.00 INCH       BARRY              MO   TRAINED SPOTTER

&&

IZZI
Special weather statement, May 9, 1:19 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
119 PM CDT WED MAY 9 2007

MOZ095-091900-
CHRISTIAN-
119 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT FOR THE WESTERN PANHANDLE OF CHRISTIAN
COUNTY UNTIL 200 PM CDT...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRANE...OR 7 MILES EAST OF AURORA...AND
MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE...
  NEAR CLEVER BY 150 PM CDT.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI
Special weather statement, May 9, 2:16 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CDT WED MAY 9 2007

MOZ102-091945-
BARRY-
216 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST BARRY COUNTY UNTIL 245 PM
CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WASHBURN...OR 9 MILES WEST OF CASSVILLE...
AND MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:26 AM CDTDense Fog AdvisorySGFCamden, Miller, Morgan4 hr
May 9, 1:32 PM CDTSevere Thunderstorm WarningSGFChristian31 min
May 9, 1:42 PM CDTSevere Thunderstorm WarningSGFGreene38 min
May 9, 2:20 PM CDTSevere Thunderstorm WarningSGFBarry29 min
May 9, 5:00 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon39 min

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.